Hi. I'm not a medical professional, just the parent of a kid with type 1diabetes. Is your mother just measuring fasting glucose, or is she checking her blood sugars prior to every meal? If she's not doing, she should be. That could explain the higher a1c's as well. Your mother is a type 2 diabetic, it sounds like, because of the type of medication you mention that she's on. Type 2 is different from type 1, in that with type 1 it takes insulin to control the diabetes, and with type 2 it's primarily controlled by diet and exercise. Sometimes type 2's need pills to help their body remember how to use the insulin that it is creating, and that is where your mother is.
The two best things to do, besides testing more often to know where blood sugars are, would be to change her diet so that she eats better. Fewer carbs, foods with less fat content, better quality and less food. The other best thing would be to get more exercise. Exercise will not only make a person feel better in general, but it will help lower blood sugars, because exercise uses the glucose in the body without the need for insulin.
The complications you note are likely because of the extended period of high blood sugars prior to beginning treatment for diabetes. The effects can be put off by controlling blood sugars well, but the complications are there, unfortunately. So I would recommend just continuing to work closely with your doctor on treating the complications, and then I recommending testing more often, changing diet, and getting more exercise. Good luck.